Kansas, 2006

Tornadoes and Hail in Kansas, April 1, 2006

April 1, 2006 · NWS DDC · 54 events in 14 counties and zones

43 hail, 7 thunderstorm wind, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 3:25 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 1, 3:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION - CORRECTED FOR COUNTIES IN WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CST SAT APR 1 2006

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND HOW SEVERE WILL BE THE MAIN FORECAST PROBLEM.

12Z MAPS SHOW SOUTHWESTERLY FLOW ACROSS THE PLAINS AHEAD OF THE
MAIN TROUGH OFF THE WEST COAST. WV LOOP HAS A LEAD SHORTWAVE
CURRENTLY EJECTING OUT OVER THE ROCKIES. THIS SHORTWAVE COMING OUT
WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON AND INTO TONIGHT. SFC DEWPOINTS IN THE 50S HAVE ALREADY
MOVED INTO THE SOUTHERN COUNTIES, ALTHOUGH THE REALLY GOOD
MOISTURE IN THE 60S IS STILL DOWN OVER NW OKLA. SFC WARM FRONT HAS
STARTED TO MOVE INTO SW KS, AND THE DRYLINE IS STARTING TO BECOME
MORE DEFINED FROM THE HUGOTON AREA DOWN INTO THE TX PANHANDLE.
CIRRUS CLOUDS HAVE CUT DOWN ON HEATING SOMEWHAT, BUT ACCORDING TO
THE LATEST SHORTFUSE COMPOSITE, CAPE VALUES JUST TO THE SOUTHEAST
OF LBL ARE APPROACHING 1500 J/KG. TOR WATCH HAS ALREADY BEEN
ISSUED FROM LAKIN TO LARNED AND POINTS SOUTH. 19Z SOUNDING SHOWED
THAT THE CAP WAS STILL FAIRLY STRONG AND LCL WAS PRETTY HIGH.
HOWEVER, WITH STRONG SOUTH TO SOUTHEASTERLY FLOW DEWPOINTS AND
THEREFORE LCL LEVELS SHOULD BE IMPROVING. CONVECTION HAS ALREADY
STARTED TO FIRE, IN THE OKLA AND TX PANHANDLES, THOUGH THINGS LOOK
PRETTY LINEAR SO FAR.  THINK THAT THE CONVECTION THAT JUST STARTED
WILL BE JUST THE FIRST ROUND, WITH THE MAIN SEVERE THREAT COMING
OUT WITH THE PRIMARY SHORTWAVE A FEW HOURS FROM NOW. HELICITY
VALUES WILL ALSO BE IMPROVING TOWARDS 00Z, WITH DISCRETE
SUPERCELLS WITH HAIL AND EVEN TORNADOES NOT OUT OF THE QUESTION.

MADE SOME TIMING ADJUSTMENTS TO THE GOING GRIDS, BUT KEPT A GOOD
CHANCE FOR THUNDERSTORMS WITH A SEVERE MENTION INTO TONIGHT. OUR
BEST CHANCE FOR SEEING ANYTHING ROTATE WILL BE FROM 00Z TO 03 OR
04Z, WITH MODEL HODOGRAPHS SHOWING GOOD SHEAR. THE CONVECTION
SHOULD BECOME MORE MULTICELLULAR BY LATE EVENING AND WILL QUICKLY
MOVE INTO OUR EASTERN COUNTIES AND THEN OUT OF THE CWA BY 09Z.
WILL PROBABLY MAKE SOME LAST MINUTE TWEAKS TO POPS AS THE
SITUATION EVOLVES.

AS FOR TEMPERATURES, LOWS TONIGHT WILL NOT DROP TOO FAR WITH
CLOUDS AND PRECIP KEEPING THINGS MILD IN THE 40S TO LOW 50S.
TOMORROW, CONDITIONS SHOULD BE MUCH MORE QUIET WITH THE SHORTWAVE
MOVING INTO THE EASTERN PLAINS AND MS VALLEY. NORTHWESTERLY WINDS
COULD GET QUITE STRONG BEHIND THE SFC LOW, BUT WILL LEAVE FOR
LATER SHIFTS TO DETERMINE IF THEY WILL MEET ADVISORY CRITERIA.
HIGHS WILL BE A BIT COOLER THAN TODAY WITH SOME CAA BEHIND THE
LOW, THOUGH 850MB TEMPS WILL STILL BE IN THE MID TEENS C IN THE
SOUTH. KEPT TEMPS IN THE UPPER 60S TO LOW 70S. SUNDAY NIGHT LOWS
SHOULD BE A BIT COLDER IN THE 30S TO LOW 40S AS THE SFC HIGH
BUILDS INTO THE PLAINS. UPSLOPE WINDS AND COOLER 850MB TEMPS IN
THE 5-12 C RANGE WILL KEEP MONDAYS HIGHS IN THE 60S.

DAYS 3-7...

SHORT TERM SEVERE STORM CONCERNS HAVE PRECLUDED SPENDING TIME ON THE
LATE PART OF THE FORECAST. NO CHANGES MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  70  38  65 /  80   0   0   0
GCK  46  68  36  65 /  50   0   0   0
EHA  47  70  38  66 /  30   0   0   0
LBL  47  73  39  66 /  50   0   0   0
HYS  51  69  39  63 /  80   0   0   0
P28  56  74  43  66 /  90   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM CST TONIGHT FOR
KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ075-KSZ076-
KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ085-KSZ086-
KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN26/08
Hazardous weather outlook, Apr 1, 2:34 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CST SAT APR 1 2006

KSZ061-074-084-020400-
HAMILTON-MORTON-STANTON-
234 PM CST (134 PM MST) SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE DEVELOPING IN SOUTHEASTERN COLORADO AND MOIST...
UNSTABLE AIR RETURNING TO SOUTHWESTERN KANSAS WILL BRING SOME
WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON.  THE BEST
CHANCES FOR STORMS WILL BE AFTER 4 PM AS STORMS BEGIN OVER
THE PANHANDLES AND MOVE NORTH INTO KANSAS. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON.

KSZ030-031-043>046-020400-
ELLIS-LANE-NESS-RUSH-SCOTT-TREGO-
234 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING OUT OF COLORADO AND THEN
NORTHEAST ACROSS KANSAS WILL BRING THUNDERSTORMS TO THE
REGION THIS EVENING. A FEW OF THE THUNDERSTORMS COULD BE SEVERE...
WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

KSZ062>066-075>081-085>090-020400-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-MEADE-PAWNEE-PRATT-SEWARD-STAFFORD-STEVENS-
234 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST...

A LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO THIS AFTERNOON WILL
MOVE OUT INTO WEST KANSAS BRINGING A COLD FRONT AND DRY LINE WITH
IT. VERY UNSTABLE AIR ALONG AND EAST OF THE DRYLINE WILL COUPLE
WITH CHANGING WINDS AHEAD OF THE LOW TO PRODUCE AN ENVIRONMENT
CONDUCIVE TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS
AND VERY LOW HUMIDITY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

JOHNSON

In the hours before

Special weather statement, Apr 1, 2:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CST SAT APR 1 2006

KSZ062>066-075>081-085>090-012300-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-MEADE-PAWNEE-PRATT-SEWARD-STAFFORD-STEVENS-
222 PM CST SAT APR 1 2006

...TORNADO WATCH NUMBER 121 IS IN EFFECT UNTIL 10 PM CST...

A LOW PRESSURE SYSTEM MOVING OUT OF SOUTHEAST COLORADO INTO WESTERN
KANSAS LATE THIS AFTERNOON WILL ENCOUNTER VERY UNSTABLE LOW LEVEL
AIR. THE LOW WILL BE DRIVEN BY AN UPPER LEVEL DISTURBANCE MOVING
OUT OF THE DESERT SOUTHWEST. THE COMBINATION OF UNSTABLE LOW LEVEL
AIR AND THE DISTURBANCE TURNING WINDS WITH HEIGHT WILL MAKE
CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE
STORMS.

THE STORMS ARE EXPECTED TO INITIATE IN THE NORTH TEXAS PANHANDLE
AND THEN MOVE NORTH NORTHEAST ACROSS THE OKLAHOMA PANHANDLE INTO
SOUTHWEST KANSAS AS THE LATE AFTERNOON TURNS INTO EVENING.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND SOUTH CENTRAL KANSAS:
KEARNY...FINNEY...HODGEMAN...EDWARDS...PAWNEE...STAFFORD...GRANT...
HASKELL...GRAY...FORD...KIOWA...PRATT...STEVENS...SEWARD...MEADE...
CLARK...COMANCHE...BARBER...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JOHNSON
Special weather statement, Apr 1, 2:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CST SAT APR 1 2006

KSZ086-087-012145-
MEADE-SEWARD-
254 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES...

AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOYD...OR 19 MILES SOUTH OF
LIBERAL...MOVING NORTH AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES...
INCLUDING THE CITY OF HAYNE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3672 10106 3666 10084 3735 10040 3734 10083

JOHNSON
Special weather statement, Apr 1, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CST SAT APR 1 2006

KSZ065-079-080-012200-
EDWARDS-KIOWA-PAWNEE-
318 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PAWNEE
COUNTIES...

AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WINDHORST...MOVING NORTH AT
35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN KIOWA...WESTERN EDWARDS AND WESTERN PAWNEE
COUNTIES...INCLUDING THE CITIES OF KINSLEY...ROZEL AND BURDETT...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3769 9954 3767 9937 3829 9929 3830 9957

JOHNSON
Special weather statement, Apr 1, 3:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CST SAT APR 1 2006

KSZ079-080-089-012200-
COMANCHE-EDWARDS-KIOWA-
320 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EDWARDS AND KIOWA
COUNTIES...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF LAKE COLDWATER...MOVING
NORTH AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN COMANCHE...SOUTHWESTERN EDWARDS AND WESTERN
KIOWA COUNTIES...INCLUDING THE CITY OF MULLINVILLE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM CST.

LAT...LON 3729 9954 3730 9932 3790 9926 3791 9954

JOHNSON

The radar

The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

43 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Seward

When
April 1, 3:30 PM CST
Where
Seward County, 6 mi E of Liberal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.483

Hail, Haskell

When
April 1, 3:55 PM CST
Where
Haskell County, 6 mi ENE of Sublette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -99.333

Hail, Meade

When
April 1, 4:00 PM CST
Where
Meade County, 5 mi S of Plains
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -100.200

Hail, Pawnee

When
April 1, 4:00 PM CST
Where
Pawnee County, 6 mi S of Rozel
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.117

Hail, Edwards

When
April 1, 4:00 PM CST
Where
Edwards County, 10 mi NNE of Kinsley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.100

Hail, Haskell

When
April 1, 4:05 PM CST
Where
Haskell County, 12 mi NE of Sublette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -99.533

Hail, Meade

When
April 1, 4:05 PM CST
Where
Meade County, 3 mi S of Plains
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -99.567

Hail, Edwards

When
April 1, 4:15 PM CST
Where
Edwards County, 7 mi S of Kinsley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -98.950

Hail, Gray

When
April 1, 4:25 PM CST
Where
Gray County, 4 mi WNW of Charleston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -99.283

Hail, Finney

When
April 1, 4:25 PM CST
Where
Finney County, 1 mi SW of Pierceville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.183

Hail, Gray

When
April 1, 4:35 PM CST
Where
Gray County, 4 mi W of Charleston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -98.917

Hail, Finney

When
April 1, 4:35 PM CST
Where
Finney County, 1 mi SW of Pierceville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -98.767

Hail, Pawnee

When
April 1, 4:45 PM CST
Where
Pawnee County, 6 mi NW of Larned
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -98.850

Hail, Pawnee

When
April 1, 4:45 PM CST
Where
Pawnee County, Rozel
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.033, -98.767

Hail, Edwards

When
April 1, 4:45 PM CST
Where
Edwards County, 3 mi S of Lewis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.850

Hail, Meade

When
April 1, 4:48 PM CST
Where
Meade County, 10 mi W of Meade
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -98.783

Hail, Edwards

When
April 1, 4:55 PM CST
Where
Edwards County, 2 mi SW of Lewis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -98.683

Hail, Meade

When
April 1, 5:02 PM CST
Where
Meade County, 10 mi NNW of Meade
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -98.683

Hail, Ford

When
April 1, 5:06 PM CST
Where
Ford County, 14 mi SSW of Dodge City
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -99.050

Hail, Meade

When
April 1, 5:17 PM CST
Where
Meade County, 11 mi N of Meade
Measured
1.75 in hail
Reported by
COOP STATION
Coordinates
37.683, -98.633

Hail, Gray

When
April 1, 5:18 PM CST
Where
Gray County, 13 mi SSW of Ensign
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -99.050

Hail, Pawnee

When
April 1, 5:19 PM CST
Where
Pawnee County, 2 mi W of Larned
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.817

Hail, Hodgeman

When
April 1, 5:50 PM CST
Where
Hodgeman County, 13 mi S of Hanston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -100.750

Hail, Hodgeman

When
April 1, 5:50 PM CST
Where
Hodgeman County, 14 mi S of Hanston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -100.600

Hail, Ford

When
April 1, 5:59 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -99.400

Hail, Pawnee

When
April 1, 6:00 PM CST
Where
Pawnee County, 2 mi S of Rozel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.050, -99.350

Hail, Ford

When
April 1, 6:00 PM CST
Where
Ford County, 5 mi S of Spearville
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -100.700

Hail, Kiowa

When
April 1, 6:12 PM CST
Where
Kiowa County, Mullinville
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
37.217, -100.600

Hail, Comanche

When
April 1, 6:15 PM CST
Where
Comanche County, 7 mi S of Coldwater
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -99.417

Hail, Ford

When
April 1, 6:15 PM CST
Where
Ford County, 14 mi SW of Dodge City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -100.633

Tornado, Pawnee

When
April 1, 6:20 PM CST to 6:21 PM CST
Where
Pawnee County, 1 mi W of Larned
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
37.867, -100.683

Lots of rotation. Funnel briefly touched down. Rear Flank Downdraft caused lots of damage in larned.

Thunderstorm Wind, Pawnee

When
April 1, 6:20 PM CST
Where
Pawnee County, Larned
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.867, -100.633

Damage to Al Hanken Motors. Other areas of town had broken windows from an apparent Rear Flank Downdraft.

Hail, Edwards

When
April 1, 6:25 PM CST
Where
Edwards County, 1 mi E of Offerle
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -100.683

Hail, Ford

When
April 1, 6:35 PM CST
Where
Ford County, 5 mi SE of Windthorst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -99.400

Thunderstorm Wind, Pawnee

When
April 1, 6:40 PM CST
Where
Pawnee County, 9 mi ENE of Larned
Measured
87 kt (100 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
37.883, -99.250

Lots of tree damage but perhaps not enough to justify the estimated 100 mph wind.

Hail, Edwards

When
April 1, 6:50 PM CST
Where
Edwards County, 2 mi SW of Lewis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -98.850

Hail, Comanche

When
April 1, 7:08 PM CST
Where
Comanche County, 12 mi SE of Coldwater
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
37.733, -98.833

Hail, Barber

When
April 1, 7:09 PM CST
Where
Barber County, Sun City
Measured
1 in hail
Reported by
COOP STATION
Coordinates
37.717, -98.817

Tornado, Barber

When
April 1, 7:20 PM CST to 7:40 PM CST
Where
Barber County, 4 mi E of Sun City
Rating
F1
Path length
7.3 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
37.483, -100.317

This tornado crossed into Pratt county at 1940 CST. There was damage to sheds, barns, trees, fences, an oil tank and several pivot irrigation sprinklers.

Hail, Stafford

When
April 1, 7:35 PM CST
Where
Stafford County, 1 mi NW of St John
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.183

Thunderstorm Wind, Stafford

When
April 1, 7:35 PM CST
Where
Stafford County, 1 mi NW of St John
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -100.517

Thunderstorm Wind, Pratt

When
April 1, 7:40 PM CST
Where
Pratt County, 1 mi SW of Coats
Measured
69 kt (79 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -99.283

Six power poles were blown down.

Tornado, Pratt

When
April 1, 7:40 PM CST to 7:55 PM CST
Where
Pratt County, 4 mi SE of Coats
Rating
F1
Path length
5.5 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
38.183, -99.133

This tornado crossed into the county from Barber county. There was tree damage, damage to sheds and fences. The Emergency Manager for Pratt county reported high wind and what was actually debris from the tornado passing nearby. It's estimated he was within 1/2 mile of the vortex but it was dark and he could not see the tornado. He was fortunate not to be a fatality.

Thunderstorm Wind, Pratt

When
April 1, 7:43 PM CST
Where
Pratt County, 2 mi N of Coats
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
37.417, -100.400

Thunderstorm Wind, Pratt

When
April 1, 7:46 PM CST
Where
Pratt County, 9 mi S of Pratt
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -100.117

Hail, Pratt

When
April 1, 7:46 PM CST
Where
Pratt County, 9 mi S of Pratt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -100.333

Thunderstorm Wind, Pratt

When
April 1, 8:05 PM CST
Where
Pratt County, 1 mi N of Sawyer
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.933, -99.717

Hail, Pratt

When
April 1, 8:05 PM CST
Where
Pratt County, 1 mi N of Sawyer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -99.717

Hail, Kiowa

When
April 1, 8:15 PM CST
Where
Kiowa County, 1 mi SW of Wellsford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.650

Tornado, Pratt

When
April 1, 8:20 PM CST to 8:32 PM CST
Where
Pratt County, 3 mi SE of Natrona
Rating
F2
Path length
4.9 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
38.167, -99.400

A barn was destroyed, a house damaged, large trees uprooted, a bailing trailer thrown into trees and several pivot sprinklers were destroyed.

Hail, Kiowa

When
April 1, 8:30 PM CST
Where
Kiowa County, 1 mi SW of Wellsford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -99.750

Hail, Pratt

When
April 1, 8:38 PM CST
Where
Pratt County, 9 mi NW of Pratt
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -98.833

Hail, Pratt

When
April 1, 8:44 PM CST
Where
Pratt County, 8 mi NW of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -98.733

Hail, Pratt

When
April 1, 8:46 PM CST
Where
Pratt County, 7 mi NW of Pratt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -98.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504594, 5504595, 5504596, 5504597, 5504598, 5504599, 5504600, 5504601, 5504602, 5504603, 5504604, 5504605, 5504236, 5504606, 5504607, 5504237, 5504238, 5504239, 5504240, 5504241, 5504242, 5504243, 5504244, 5504245, 5504246, 5504247, 5504248, 5504249, 5504250, 5504251, 5504252, 5504253, 5504332, 5504333, 5504334, 5504335, 5504336, 5504337, 5504344, 5504338, and more.